Antipsychotics

Introduction

Antipsychotics, as a class, inhibit dopamine. They are divided into two groups:

‘Typical’ agents

These are the original antipsychotics and consist of the phenothiazines and butyrophenones. They act to reduce the positive symptoms of psychosis. Drugs in this group include chlorpromazine, haloperidol, droperidol, fluphenazine and pericyazine. Their use has decreased significantly since the introduction of the atypical agents.

Dopamine blockade, apart from causing dystonic reactions, is relatively unimportant in overdose. However, these older agents have affinity for various other receptors such as alpha, muscarinic, GABA and histamine receptors, accounting for their toxicity in overdose. 

‘Atypical’ agents

This newer class of antipsychotics treats the negative symptoms of psychosis as well as the positive symptoms. Unlike the typical agents, they are much less associated with extrapyramidal side effects. For these reasons, as well as their more favourable side-effect profile, they are more commonly used (and mis-used). Drugs in this group include aripiprazole, clozapine, olanzapine, quetiapine and risperidone.

They are a heterogeneous group with respect to receptor affinities, although all have some action on dopamine and serotonin receptors.

Toxicokinetics

In general, these agents are lipid soluble (typical>atypical), rapidly absorbed and have high protein binding. Peak levels typically occur within a few hours, but this is delayed in the case of sustained release products or when anti-cholinergic effects delay gastric motility1. In general, they undergo hepatic metabolism. In overdose these pathways can be overwhelmed leading to prolonged a half-life.

Risk Assessment

The symptoms of dopamine blockade are largely ameliorated by the coexisting anticholinergic effects1.

An anticholinergic toxidrome is common. Delirium is often absent initially due to early sedation with histamine blockade but can feature once the sedation passes.

‘Typical’ agents:

An Australian review of poisonings in young children2found that chlorpromazinecaused CNS depression, hypotension and miosis; extrapyramidal side effects (EPSE) and cardiac effects were rare. The toxic dose was estimated to be greater than 15 mg/kg. While haloperidol caused drowsiness (rarely coma) and over one-half of patients had neuromuscular effects (mainly EPSE), with a toxic dose estimated at 0.15 mg/kg.  Chlorpromazine and haloperidol can both prolong the QT interval resulting in Torsades in high doses3,4.

‘Atypical’ agents:

Quetiapine overdose is associated with CNS depression and anticholinergic toxicity. Vasodilation can also occur particularly with higher doses. Mechanical ventilation may be necessary. The therapeutic dosing window of quetiapine is very wide due to tolerance with suggested dose ranges from 25 – 800mg a day. A patient’s usual dosing regime is crucial to obtain on history. Quetiapine does not prolong the QT interval.

Amisulpride is associated with QT prolongation and Torsades de Pointes. In one series TdP occurred in 7% of overdoses6, with the smallest ingestions being 4g. It was also associated with hypotension 23%, bradycardia 24% and sedation 25%. An ECG is crucial in the assessment of these patients.

Olanzapine overdose is associated with CNS depression and anti-cholinergic toxicity. It commonly causes a sedated delirium in overdose. One series7found symptoms of tachycardia 73%, sedation 43%, delirium 54% and miosis 39%. These manifested within 6 hours. The delirium lasted on average for 21h.

Risperidoneoverdose is relatively benign, with mild sedation and tachycardia. ESPE occurred in 11% of cases in one case series8

Management

Supportive therapy to address anticholinergic effects and sedation is the mainstay of management.

Resuscitation

Attention to airway protection is necessary if coma is present. Hypotension should respond to fluid resuscitation. Torsades, in amisulpride poisoning, should be managed with cardioversion, electrolyte optimisation and overdrive pacing if refractory.

Decontamination

Activated charcoal can be given to cooperative patients who present within 2 hours of an immediate release preparation ingestion or 4 hours in the case of sustained release preparation ingestion.

Supportive Measures

Anti-cholinergic delirium can be treated with titrated doses of physostigmine 400mcg physostigmine IV q15min PRN. Response is agent dependant and sedation along standard lines is also required (See Module 1.6 Acute Behavioural Disturbance). Urinary retention is common and q4h bladder scans should be performed. Maintain hydration with intravenous fluids. Consider thromboprophylaxis in those expected to have prolonged sedation.

Extrapyramidal side effects can be treated with titrated aliquots of benztropine. 1-2mg benztropine IV/PO PRN.

Disposition

A patient who is asymptomatic 6 hours following immediate release preparation overdose is suitable for discharge from a medical perspective. Sustained release preparations require at least 10 hours observation for onset of toxicity. Symptomatic patients will need an admission under the toxicology team to the short stay ward until all symptoms resolve.

If benztropine has been required as an inpatient, a short course of 2mg bd should be provided for 3 days post discharge, this is particularly relevant in risperidone overdoses.

Given the significant potential for cardiotoxicity, all amisulpride ingestions should be discussed with the toxicology team.

Further reading

  • Isbister G, Balit, C and Kilham H. “Antipsychotic Poisoning in Young Children.”  Drug Safety2005; 28(11): 1029-44
  • Berling I and Isbister G.  “Prolonged QT Risk Assessment in Antipsychotic Overdose using the QT nomogram.” Ann Emerg Med2015; 66: 154-64

References

  1. Wikitox Atypical Antipsychotics 2.1.11.9.4 

http://www.wikitox.org/doku.php?id=wikitox:2.1.11.9.3_antipsychotics

  1. Isbister G, Balit, C and Kilham H. “Antipsychotic Poisoning in Young Children.”  Drug Safety2005; 28(11): 1029-44
  1. Isbister G, Page C.  “Drug Induced QT prolongation: the measurement and assessment of the QT interval in clinical practice.” Br J Clin Pharmacol2013;76(1):48-57
  1. Berling I and Isbister G.  “Prolonged QT Risk Assessment in Antipsychotic Overdose using the QT nomogram.” Ann Emerg Med2015; 66: 154-64
  1. Balit C et al.  “Quetiapine Poisoning: A Case Series”Ann Emerg Med2003; 42(6):751-8
  1. Isbister G et al.  “Amisulpride overdose is frequently associated with Torsades de pointes.” J Clin Psychopharmacol2010; 30(4) 391-95
  1. Morgan M, Hackett L and Isbister G.  “Olanzapine overdose: a series of analytically confirmed cases.”  Int Clin Psychopharmacol2007; 22 (3): 183-6
  1. age C, Calver L and Isbister G. “Risperidone overdose causes extrapyramidal effects but not cardiac toxicity.” J Clin Psychopharmacol 2010; 30(4):387-90